Tornadoes · United States · Illinois · 2023
Unrated tornado, Chapin to Arcadia, Illinois, March 31, 2023
From Chapin to Arcadia, this Unrated tornado ran 0.7 miles across Morgan County on March 31, 2023, touching down at 5:27 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- March 31, 2023
- Touchdown
- 5:27 PM CDT (22:27 UTC)
- Lifted
- 5:28 PM CDT (22:28 UTC)
- On the ground
- 1 minutes
- Path length
- 0.7 miles (1.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Morgan County
- Touchdown point
- 39.767, -90.353
- Lift-off point
- 39.774, -90.342
- Record number
- 2303311627-01
The damage survey
3 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
- Spotters reported a brief tornado near Chapin. Emergency manager reported there was no notable damage, so an unknown rating was assigned.
- Spotters reported a brief tornado touchdown north of the Jacksonville Airport. Some tree damage occurred.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Two rounds of strong to severe thunderstorms spawned 13 tornadoes across central Illinois during the afternoon and evening of March 31st...including an EF-3 tornado that killed 3 people in Robinson in Crawford County. The first round of convection developed along a warm front lifting northeastward through the area during the afternoon. These storms were primarily very large hail-producers, with up to baseball-sized (2.75 diameter) hail being reported in the town of Banner in Fulton County. Once the warm front lifted into northern Illinois, a modestly unstable but highly sheared environment was in place during the late afternoon and evening...with CAPE values of 1500-2500J/kg and 0-6km bulk shear in excess of 70kt. As a trailing cold front approached from the west, additional supercell thunderstorms developed that produced tornadoes, very large hail, and damaging wind gusts. The cells eventually congealed into a broken line as they pushed eastward to the I-57 corridor by mid-evening. Meanwhile, a discrete supercell ahead of the line tracked south of I-70, dropping the EF-3 tornado in Crawford County.
A tornado briefly touched down north of Chapin Cemetery at 5:27 PM CDT before quickly dissipating. No damage was observed.
A tornado briefly touched down north of the Jacksonville Airport at 5:35 PM CDT. It caused minor tree damage before quickly dissipating by 5:36 PM CDT.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 16:48 UTC and running to 01:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:48 UTC | 01:00 UTC | Tornado Watch | ILX |
| 18:00 UTC | 18:00 UTC | Wind Advisory | ILX |
| 21:45 UTC | 22:12 UTC | Tornado Warning | ILX |
| 22:03 UTC | 22:30 UTC | Severe Thunderstorm Warning | ILX |
| 22:30 UTC | 23:15 UTC | Severe Thunderstorm Warning | ILX |
| 22:31 UTC | 23:00 UTC | Tornado Warning | ILX |
| 22:44 UTC | 23:15 UTC | Severe Thunderstorm Warning | ILX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Mar 31, 3:37 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 31, 3:37 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 337 PM CDT Fri Mar 31 2023 .SYNOPSIS... Issued at 336 PM CDT Fri Mar 31 2023 Strong to severe thunderstorms will track across central and southeast Illinois through mid-evening. Some of the storms will be capable of producing damaging wind gusts, large hail, and tornadoes. The storms will push into Indiana between 9pm and 10pm...followed by breezy and dry conditions for the remainder of the night. && .SHORT TERM...(This evening through Saturday) ISSUED AT 336 PM CDT Fri Mar 31 2023 20z/3pm mesoanalysis shows a moderately unstable/highly sheared warm sector environment characterized by MLCAPEs of 1000-1500J/kg and 0-3km shear in excess of 40kt west of the I-55 corridor. Several clusters of strong/severe convection are ongoing...with most of the activity now along/north of a Macomb to Bloomington line. Based on radar trends and HRRR forecasts, it appears this convection will exit the northern KILX CWA into northern Illinois within the next 1-2 hours. After a brief lull, additional cells firing further upstream ahead of an advancing cold across central Iowa/Missouri will quickly pivot into the area by late afternoon/early evening. Most CAMs suggest the cells will congeal into a squall line, then race eastward into Indiana by 9pm-10pm. The primary threat with the line will be damaging wind gusts in excess of 70mph: however, a few tornadoes will also be possible. Once the cold front passes and the storms depart, winds will veer to the west and temperatures will plummet. Readings will drop from current values in the upper 60s and lower 70s to early morning lows ranging from the middle 30s in the Illinois River Valley to the middle 40s south of I-70. Blustery and chilly conditions will prevail on Saturday as the pressure gradient tightens between departing low pressure and a high building into the Plains. Forecast soundings and numeric guidance indicate W/NW gusts reaching 40-50mph Saturday morning before gradually subsiding during the afternoon. High temperatures will be considerably cooler than today...only reaching the middle to upper 40s. && .LONG TERM...(Saturday night through Friday) ISSUED AT 336 PM CDT Fri Mar 31 2023 Quiet weather will be on tap for Sunday as temperatures quickly rebound back to seasonal values in the upper 50s and lower 60s. As a weak front drops southward and stalls in the region, low chance PoPs for showers are warranted Sunday night into Monday. After that, attention turns to another powerful storm system progged to track from the southern Rockies into the Upper Midwest early next week. As the upper system approaches from the west, the stationary frontal boundary will lift back northward as a warm front on Tuesday. Given increasing instability/shear, there will be a risk for strong to severe storms Tuesday/Tuesday night...before a cold front sweeps through Illinois by early Wednesday morning. At this time, will focus highest PoPs Tuesday afternoon and evening, with rapidly decreasing rain chances by Wednesday. High temperatures will soar into the middle to upper 70s on Tuesday, but will drop back into the lower to middle 50s by Thursday. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 704 AM CDT Fri Mar 31 2023 A mix of low VFR and MVFR ceilings continue this morning as waves of stratocumulus and showers move across the area with and just behind a warm front. Blustery southerly winds will continue throughout the morning as a strong low pressure system deepens and lifts northeast towards the region. Winds will increase gradually throughout the afternoon as the mixed layer deepens and winds aloft strengthen ahead of the low, but the strongest gusts are expected late this evening through the overnight period behind a strong cold front; frequent southwest to west gusts to 40 kt, and occasional gusts to nearly 50 kt, will be possible from roughly 02z through the end of the TAF period. Ahead of this front, a line of severe thunderstorms will bring a burst of intense southwest winds which are likely to gust 50 kt or higher at most of the TAF sites. There is also the possibility that one or two waves of thunderstorms will form ahead of the main line, possibly as early as 19-20z. These will pose a threat for hail, scattered wind gusts over 45 kt, and an isolated tornado, in addition to frequent lightning. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 PM CDT Saturday for ILZ027>031-036>038- 040>057-061>063-066>068-071>073. && SYNOPSIS...Barnes SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Bumgardner
Hazardous weather outlook, Mar 31, 3:13 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 313 PM CDT Fri Mar 31 2023 ILZ027>031-036>038-040>042-047>051-012015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon- 313 PM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Severe thunderstorms are likely into early evening. Damaging wind gusts over 70 mph, very large hail, and strong tornadoes are all possible. Winds will likely gust from 45 to 55 mph tonight into Saturday morning, as winds turn southwest this evening and west to northwest by Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional severe thunderstorms are possible on Tuesday afternoon and Tuesday evening. Minor flooding will continue through next week on the Illinois River from Havana to Beardstown. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 3 pm and 10 pm. ILZ043>046-052>057-061-012015- De Witt-Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas- Coles-Edgar-Shelby- 313 PM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...Tonight. Severe thunderstorms are likely this evening. Damaging winds over 70 mph, large hail, and strong tornadoes are all possible. Wind gusts of 45 to 55 mph are expected tonight into midday Saturday as southwest winds this evening turn west to northwest Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional severe thunderstorms are possible on Tuesday afternoon into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 3 pm and 10 pm. ILZ062-063-066>068-071>073-012015- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 313 PM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Severe thunderstorms are likely into this evening. Damaging winds over 70 mph, large hail, and tornadoes are all possible. Wind gusts of 45 to 55 mph are expected tonight into midday Saturday, as southwest winds this evening turn westerly Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional severe thunderstorms are possible on Tuesday afternoon into Tuesday night. Lingering flooding on the Wabash, Embarras, and Little Wabash Rivers is expected to subside by early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 3 pm and 10 pm. 25
In the hours before
Local storm report, Mar 31, 3:50 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
350 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL ROANOKE 40.80N 89.20W
03/31/2023 M1.75 INCH WOODFORD IL PUBLIC
TIME ESTIMATED.
0341 PM HAIL BENSON 40.85N 89.12W
03/31/2023 M1.50 INCH WOODFORD IL EMERGENCY MNGR
&&Local storm report, Mar 31, 3:54 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
354 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TORNADO 5.5 NW MANITO 40.43N 89.78W
03/31/2023 MASON IL TRAINED SPOTTER
CORRECTS PREVIOUS TORNADO REPORT FROM
MANITO. LOCATION UPDATED TO BE 5.5 MILES NW
OF MANITO. NO EF RATING IS AVAILABLE AT THIS
TIME. BRIEF TORNADO TOUCHDOWN NEAR THE
INTERSECTION OF STATE PARK RD AND SPRING
LAKE RD.
&&
EJSLocal storm report, Mar 31, 4:02 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL ROANOKE 40.80N 89.20W
03/31/2023 M2.50 INCH WOODFORD IL EMERGENCY MNGR
NUMEROUS CAR WINDOWS BROKEN AT THE EOC. TIME
ESTIMATED.
&&Local storm report, Mar 31, 4:13 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
413 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL BENSON 40.85N 89.12W
03/31/2023 M1.75 INCH WOODFORD IL EMERGENCY MNGR
&&Local storm report, Mar 31, 4:18 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 2 E MORTON 40.61N 89.42W
03/31/2023 M1.00 INCH TAZEWELL IL EMERGENCY MNGR
&&
RDLocal storm report, Mar 31, 4:25 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
425 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL HANNA CITY 40.70N 89.80W
03/31/2023 M1.00 INCH PEORIA IL TRAINED SPOTTER
ONE INCH HAIL MEASURED BY A TRAINED SPOTTER
IN HANNA CITY, IL.
0237 PM TORNADO 5.5 NW MANITO 40.43N 89.78W
03/31/2023 MASON IL TRAINED SPOTTER
CORRECTS PREVIOUS TORNADO REPORT FROM
MANITO. LOCATION UPDATED TO BE 5.5 MILES NW
OF MANITO. NO EF RATING IS AVAILABLE AT THIS
TIME. BRIEF TORNADO TOUCHDOWN NEAR THE
INTERSECTION OF STATE PARK RD AND SPRING
LAKE RD.
0242 PM HAIL 2 E MORTON 40.61N 89.42W
03/31/2023 M1.00 INCH TAZEWELL IL EMERGENCY MNGR
.
0249 PM HAIL 2W BANNER 40.50N 89.91W
03/31/2023 M1.75 INCH FULTON IL EMERGENCY MNGR
GOLFBALL HAIL MEASURED. SIGNIFICANT
WINDSHIELD DAMAGE TO VEHICLES. MULTIPLE CARS
DAMAGED REQUIRING TOWING FROM THE ROADWAY
DUE TO HAIL.
0249 PM HAIL BELLEVUE 40.69N 89.68W
03/31/2023 M1.50 INCH PEORIA IL EMERGENCY MNGR
.
0254 PM HAIL GLASFORD 40.58N 89.81W
03/31/2023 M1.50 INCH PEORIA IL TRAINED SPOTTER
8010 S TRIVOLI RD.
0256 PM HAIL 1 E WEST PEORIA 40.70N 89.62W
03/31/2023 E1.50 INCH PEORIA IL TRAINED SPOTTER
.
0256 PM HAIL BANNER 40.52N 89.91W
03/31/2023 E2.75 INCH FULTON IL PUBLIC
.
0300 PM HAIL PEORIA HEIGHTS 40.74N 89.57W
03/31/2023 M1.75 INCH PEORIA IL EMERGENCY MNGR
.
0310 PM HAIL METAMORA 40.79N 89.36W
03/31/2023 M1.00 INCH WOODFORD IL EMERGENCY MNGR
.
0313 PM HAIL BARTONVILLE 40.65N 89.66W
03/31/2023 E1.00 INCH PEORIA IL PUBLIC
.
0315 PM HAIL PEORIA HEIGHTS 40.75N 89.57W
03/31/2023 E1.75 INCH PEORIA IL PUBLIC
.
0315 PM TSTM WND DMG DEER CREEK 40.63N 89.33W
03/31/2023 TAZEWELL IL EMERGENCY MNGR
HEAVY DAMAGE TO BARNS.
0326 PM HAIL ROANOKE 40.80N 89.20W
03/31/2023 M1.00 INCH WOODFORD IL EMERGENCY MNGR
.
0327 PM HAIL BENSON 40.85N 89.12W
03/31/2023 M1.75 INCH WOODFORD IL EMERGENCY MNGR
.
0330 PM HAIL ROANOKE 40.80N 89.20W
03/31/2023 M1.75 INCH WOODFORD IL PUBLIC
TIME ESTIMATED.
0330 PM HAIL ROANOKE 40.80N 89.20W
03/31/2023 M2.50 INCH WOODFORD IL EMERGENCY MNGR
NUMEROUS CAR WINDOWS BROKEN AT THE EOC. TIME
ESTIMATED.
0341 PM HAIL BENSON 40.85N 89.12W
03/31/2023 M1.50 INCH WOODFORD IL EMERGENCY MNGR
.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
10.5 hours before the tornado, 155 km from the path. March 31, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -89166 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 646 m²/s²
- 0-3 km storm-relative helicity
- 712 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.8 K/km
Lincoln, IL (KILX), 00:00Z
1.5 hours after it, 155 km from the path. April 1, 2023.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -39 J/kg
- Surface CAPE
- 972 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 369 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.1
- 0-3 km lapse rate
- 6.9 K/km
The surface observations
Jacksonville (IJX), 9 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:35 UTC | 73.4 | 60.3 | 180° 21 kt | 30 | 996.6 | |
| 20:55 UTC | 75.6 | 61 | 180° 22 kt | 29 | 995.6 | |
| 21:15 UTC | 76.5 | 61.2 | 180° 24 kt | 30 | 994.9 | |
| 21:35 UTC | 74.3 | 60 | 170° 17 kt | 34 | 994.2 | |
| 21:55 UTC | 72 | 60 | 160° 18 kt | 30 | 993.2 | |
| 22:15 UTC | 71.6 | 60 | 170° 22 kt | 31 | 991.9 | |
| 22:35 UTC | 69.4 | 59.7 | 270° 28 kt | 35 | 993.6 | TS |
| 22:55 UTC | 57.6 | 57.6 | 230° 22 kt | 37 | 994.2 | TS |
| 23:15 UTC | 63 | 63 | 240° 16 kt | 19 | 993.9 | VCTS |
| 23:35 UTC | 65.5 | 59.2 | 210° 16 kt | 20 | 994.6 | |
| 23:55 UTC | 65 | 58.6 | 210° 17 kt | 21 | 994.6 | |
| 00:15 UTC | 64.8 | 58 | 230° 13 kt | 18 | 995.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 96 km away, was scanning. The volume nearest the touchdown began at 22:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:27 UTC | HAIL 2 | Kingston | Adams, IL | CORRECTS PREVIOUS HAIL REPORT FROM KINGSTON. TIME ESTIMATED. |
| 21:30 UTC | HAIL 2.5 | 1 Ene Kingston | Adams, IL | |
| 21:33 UTC | HAIL 1.5 | 2 Ene Kingston | Adams, IL | DELAYED REPORT. TIME ESTIMATED BY RADAR. |
| 21:35 UTC | HAIL 3.5 | 2 Nne Beverly | Adams, IL | VIA TWITTER WITH PICTURES. ON EAST 2775TH STREET JUST NORTH OF INTERSECTION WITH ILLINOIS ROUTE 104. |
| 21:38 UTC | HAIL 0.5 | 2 W Buckhorn | Brown, IL | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| 21:48 UTC | TSTM WND DMG | 3 W Versailles | Brown, IL | DELAYED REPORT, TIME ESTIMATED FROM RADAR. OPEN SIDED CAR PORT FLIPPED OVER. |
| 21:48 UTC | TSTM WND DMG | 5 W Versailles | Brown, IL | DELAYED REPORT. MINOR ROOF DAMAGE TO SHINGLED AND METAL PANEL ROOF. TIME ESTIMATED FROM RADAR. |
| 21:50 UTC | HAIL 2 | 5 W Versailles | Brown, IL | DELAYED REPORT, TIME ESTIMATED FROM RADAR. |
| 21:51 UTC | HAIL 1.25 | Mount Sterling | Brown, IL | DELAYED REPORT. |
| 21:52 UTC | HAIL 1.75 | 4 E Buckhorn | Brown, IL | |
| 21:53 UTC | HAIL 2 | 3 Nw Versailles | Brown, IL | CORRECTS PREVIOUS HAIL REPORT FROM 3 NW VERSAILLES. DELAYED REPORT, TIME ESTIMATED FROM RADAR. |
| 21:53 UTC | HAIL 2 | Mount Sterling | Brown, IL | CORRECTS PREVIOUS HAIL REPORT FROM MOUNT STERLING. DELAYED REPORT, TIME ESTIMATED FROM RADAR. |
| 21:55 UTC | HAIL 1.75 | Mount Sterling | Brown, IL | |
| 22:12 UTC | TORNADO | 6.5 Wnw Winchester | Scott, IL | SPOTTER RECORDED VIDEO OF A TORNADO MOVING THROUGH THE ILLINOIS RIVER BOTTOMS. NO DAMAGE REPORTED. |
| 22:25 UTC | HAIL 1.25 | Chapin | Morgan, IL | |
| 22:27 UTC | TORNADO | Chapin | Morgan, IL | SPOTTER SAW TORNADO ON THE GROUND. |
| 22:35 UTC | TORNADO | 5 N Jacksonville Airpor | Morgan, IL | SPOTTER POSSIBLY DROVE THROUGH TORNADO. SAID THERE WAS STRONG WINDS AND POSSIBLE DEBRIS AS IT PASSED. |
| 22:42 UTC | HAIL 1 | Jacksonville | Morgan, IL | ONE HALF MILE FROM MORTON AVE EXIT ON I-72. |
| 22:44 UTC | HAIL 0.7 | 1 S Kampsville | Calhoun, IL | TIME ESTIMATED BY RADAR. |
| 22:45 UTC | HAIL 1.75 | W Prentice | Morgan, IL | |
| 23:04 UTC | HAIL 0.75 | Athens | Menard, IL | REPORT FROM MPING: DIME (0.75 IN.). |
| 23:05 UTC | HAIL 0.75 | Athens | Menard, IL | REPORT FROM MPING: DIME (0.75 IN.). |
| 23:09 UTC | TSTM WND GST 58 | Capital Airport | Sangamon, IL | CORRECTED TIME OF WIND GUST AT SPRINGFIELD AIRPORT. |
| 23:10 UTC | TSTM WND DMG | 1 N Leland Grove | Sangamon, IL | DELAYED REPORT. LARGE TREE DOWN NEAR WASHINGTON PARK. TIME ESTIMATED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of March 31, 2023
126 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 31 | 2:18 PM CDT | EF3 | Little Rock tornado, AR | 34.2 | 800 | 54 | $90 million | |
| March 31 | 2:37 PM CDT | Unrated | Tazewell, IL | 0.3 | 10 | |||
| March 31 | 3:15 PM CDT | EF1 | Tazewell, IL | 0.9 | 10 | |||
| March 31 | 3:23 PM CDT | Unrated | Woodford, IL | 0.6 | 20 | |||
| March 31 | 3:36 PM CDT | EF3 | Wapello, IA | 26.1 | 1,000 | $2.0 million | ||
| March 31 | 3:45 PM CDT | EF1 | Prairie, AR | 1.1 | 100 | |||
| March 31 | 3:52 PM CDT | Unrated | Poweshiek, IA | 3.6 | 60 | |||
| March 31 | 4:05 PM CDT | Unrated | Livingston, IL | 0.0 | 15 | |||
| March 31 | 4:10 PM CDT | EF4 | Keota–Wellman tornado, IA | 19.9 | 700 | 3 | ||
| March 31 | 4:22 PM CDT | EF1 | Grundy, IA | 3.5 | 80 | $50,000 | ||
| March 31 | 4:22 PM CDT | EF1 | Grundy, IA | 4.1 | 80 | $50,000 | ||
| March 31 | 4:30 PM CDT | EF3 | Wynne–Parkin tornado, Arkansas and Tennessee | 72.5 | 1,600 | 4 | 26 | $151 million |
| March 31 | 4:36 PM CDT | EF2 | Benton, IA | 1.7 | 50 | |||
| March 31 | 4:37 PM CDT | EF0 | Johnson, IA | 6.1 | 50 | |||
| March 31 | 4:46 PM CDT | EF2 | Johnson, IA | 16.9 | 75 | 2 | ||
| March 31 | 4:47 PM CDT | EF2 | Benton, IA | 4.9 | 50 | |||
| March 31 | 4:49 PM CDT | EF2 | Stone, AR | 6.8 | 125 | |||
| March 31 | 4:51 PM CDT | Unrated | Benton, IA | 1.4 | 10 | |||
| March 31 | 4:53 PM CDT | EF2 | Johnson, IA | 14.7 | 100 | |||
| March 31 | 5:03 PM CDT | Unrated | Buchanan, IA | 1.7 | 10 | |||
| March 31 | 5:06 PM CDT | EF2 | Johnson, IA | 9.0 | 75 | |||
| March 31 | 5:06 PM CDT | EF1 | Cedar, IA | 8.3 | 10 | |||
| March 31 | 5:14 PM CDT | EF2 | Cedar, IA | 16.4 | 250 | |||
| March 31 | 5:15 PM CDT | Unrated | Scott, IL | 0.5 | 10 | |||
| March 31 | 5:17 PM CDT | EF1 | Cedar, IA | 5.2 | 100 | |||
| March 31 | 5:18 PM CDT | EF2 | Cedar, IA | 19.6 | 200 | 2 | ||
| March 31 | 5:20 PM CDT | EF1 | Delaware, IA | 4.1 | 50 | |||
| March 31 | 5:32 PM CDT | EF1 | Delaware, IA | 11.1 | 90 | |||
| March 31 | 5:35 PM CDT | EF0 | Morgan, IL | 1.1 | 30 | |||
| March 31 | 5:41 PM CDT | EF1 | Jones, IA | 1.4 | 50 | |||
| March 31 | 5:41 PM CDT | EF2 | Des Moines, IA | 0.9 | 150 | |||
| March 31 | 5:48 PM CDT | EF3 | Covington tornado, TN | 39.2 | 2,000 | 1 | 28 | $80 million |
| March 31 | 5:50 PM CDT | EF2 | Clinton, IA | 18.0 | 350 | 1 | ||
| March 31 | 5:58 PM CDT | EF1 | Jackson, IA | 1.2 | 50 | |||
| March 31 | 6:09 PM CDT | EF0 | Jackson, IA | 0.2 | 15 | |||
| March 31 | 6:12 PM CDT | EF2 | Sangamon, IL | 5.4 | 400 | |||
| March 31 | 6:16 PM CDT | EF1 | Jackson, IA to IL | 1.9 | 100 | 3 | ||
| March 31 | 6:18 PM CDT | EF2 | Sangamon, IL | 21.0 | 200 | |||
| March 31 | 6:24 PM CDT | EF2 | Henry, IL | 3.5 | 300 | |||
| March 31 | 6:33 PM CDT | EF2 | Henry, IL | 3.0 | 200 | |||
| March 31 | 6:36 PM CDT | EF2 | Henry, IL | 9.3 | 440 | |||
| March 31 | 6:37 PM CDT | EF2 | Henry, IL | 6.8 | 650 | |||
| March 31 | 6:39 PM CDT | EF1 | Carroll, IL | 1.0 | 50 | |||
| March 31 | 6:47 PM CDT | EF0 | Macoupin, IL | 6.3 | 150 | $25,000 | ||
| March 31 | 6:48 PM CDT | EF1 | Whiteside, IL | 13.9 | 150 | |||
| March 31 | 6:48 PM CDT | EF1 | Iowa, WI | 1.1 | 75 | $300,000 | ||
| March 31 | 6:50 PM CDT | EF1 | Lafayette, WI | 5.5 | 75 | $1.0 million | ||
| March 31 | 6:50 PM CDT | EF1 | Carroll, IL | 11.0 | 200 | |||
| March 31 | 6:55 PM CDT | EF1 | Lafayette, WI | 6.6 | 75 | $600,000 | ||
| March 31 | 7:03 PM CDT | Unrated | Phillips, AR | 2.8 | 100 | |||
| March 31 | 7:06 PM CDT | EF0 | Christian, IL | 4.1 | 20 | |||
| March 31 | 7:08 PM CDT | EF2 | Lee, IL | 9.3 | 350 | |||
| March 31 | 7:13 PM CDT | EF1 | Lee, IL | 7.8 | 75 | |||
| March 31 | 7:13 PM CDT | EF1 | Christian, IL | 1.7 | 30 | |||
| March 31 | 7:16 PM CDT | EF0 | Green, WI | 3.0 | 75 | $400,000 | ||
| March 31 | 7:20 PM CDT | EF1 | Green, WI | 10.2 | 50 | $600,000 | ||
| March 31 | 7:24 PM CDT | EF1 | Ogle, IL | 27.5 | 600 | 1 | 40 | |
| March 31 | 7:26 PM CDT | EF0 | Green, WI | 5.8 | 75 | $400,000 | ||
| March 31 | 7:31 PM CDT | EF1 | Winnebago, IL | 5.8 | 300 | |||
| March 31 | 7:31 PM CDT | EF2 | Tunica, MS | 22.7 | 1,200 | $2.3 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.